Wisconsin, 2010

Hail in Wisconsin, June 6, 2010

June 6, 2010 · NWS ARX · 5 events in 3 counties and zones

An upper level disturbance enabled scattered thunderstorms to develop over southwest Wisconsin in the afternoon hours of June 6th. The thunderstorms produced hail up to one inch in diameter in Trempealeau, Vernon and La Crosse Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance enabled scattered thunderstorms to develop over southwest Wisconsin in the afternoon hours of June 6th. The thunderstorms produced hail up to one inch in diameter in Trempealeau, Vernon and La Crosse Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 6, 2:05 AM CST, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 2:05 AM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SUN JUN 6 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY

RAIN CHANCES FOR THE NEXT FEW DAYS CONTINUES TO BE THE FOCUS FOR THE
FORECAST.

ELONGATED SHORTWAVE ENERGY A LOFT WILL STRETCH ACROSS THE REGION
TODAY...SLIPPING OFF INTO THE MEAN TROUGH OVER THE NEW ENGLAND
STATES TONIGHT. FROM THIS MEAN TROUGH...A SFC TROUGH EXTENDS TO THE
WEST OF IT...INTO NORTHWEST MN AND EASTERN WI. WEAK QG CONVERGENCE
IN THE 1000-850 MB LAYER WITH THE BOUNDARY...ALONG WITH DECENT LOW
LEVEL LAPSE RATES OF 7-7.5 C/KM IN THE 850-700 MB LAYER. ALSO...THE
06.00Z GFS AND NAM EXPECT ABOUT 500-1000 J/KG OF MUCAPE TO DEVELOP
FOR THE AFTERNOON. TIME/HEIGHT X-SECTIONS SHOW ENOUGH LOW/MID LEVEL
MOISTURE FOR THIS INSTABILITY AND FORCING TO WORK ON...WHICH SHOULD
RESULT IN SOME SCATTERED SHOWERS/ISOLATED THUNDERSTORMS DURING THE
PEAK INSTABILITY IN THE AFTERNOON. ANY SHOWERS/STORMS THAT DEVELOP
SHOULD DISSIPATE DURING THE EVENING HOURS WITH THE LOSS OF THE
INSTABILITY. WEAK HIGH PRESSURE LOOKS TO BUILD INTO THE AREA FOR THE
OVERNIGHT HOURS AND THE EARLY PART OF MONDAY...BRINGING A BRIEF
BREAK FROM THE RAIN CHANCES.

ON MONDAY...THE LOW LEVEL JET/MOISTURE TRANSPORT WILL INTERACT WITH
GOOD THETA-E ADVECTION IN THE 925-700 MB LAYER TO SPARK AN AREA OF
SHOWERS AND THUNDERSTORMS OVER THE CENTRAL PLAINS. A SFC LOW OVER
THE SOUTHERN ROCKIES...WITH A WARM FRONT EXTENDING EAST OF IT...WILL
ALSO PLAY A ROLL IN PCPN PRODUCTION. THIS WARM/MOIST THETA-E RIDGE
WILL WORK OVER THE FORECAST AREA FOR MONDAY EVENING THROUGH TUES.
THE LOW AND WARM FRONT WILL TRANSITION EAST...STAYING SOUTH OF THE
FORECAST AREA...WITH THE LOW LEVEL MOISTURE TRANSPORT SURGING INTO
AND ACROSS THE SFC BOUNDARY. EXPECT A MORE APPRECIABLE CONVECTIVE
SYSTEM TO BLOSSOM OVER THE CENTRAL PLAINS/IA/MO REGION MONDAY
NIGHT...MOVING EAST THROUGH TUESDAY. THE BETTER INSTABILITY WILL BE
SOUTH AROUND THE FRONT...AND THUS...SO SHOULD BE THE BETTER SEVERE
CHANCES.

NORTH OF THERE...ANOTHER SFC LOW WILL BE MOVING EAST ACROSS SOUTHERN
CANADA...ASSOCIATED WITH SHORTWAVE ENERGY ALOFT. FROM THIS LOW A SFC
FRONT WILL EXTEND SOUTHWARD TO THE OTHER LOW...GRADUALLY
TRANSITIONING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TUES
AFTERNOON/NIGHT. THE BULK OF THE DEEP QG CONVERGENCE WILL BE
ASSOCIATED WITH THE SHORTWAVE ENERGY TO THE NORTH...AND THE LOW TO
THE SOUTH. EXPECT ANOTHER AREA OF PCPN TO DEVELOP AROUND THIS
NORTHERN SYSTEM.

MEANWHILE...THE LOCAL FORECAST AREA WILL SIT IN BETWEEN THESE
SYSTEMS. THERE SHOULD BE ENOUGH LIFT FROM THE FRONT...WITH THE
FAVORABLE THETA-E RIDGE...TO TRIGGER SOME SHOWERS AND ISOLATED
STORMS...AS EARLY AS MONDAY AFTERNOON...BUT MORE FAVORABLE FOR LATE
MONDAY NIGHT THROUGH TUES. THE BETTER PCPN THREATS WILL LIE TO THE
NORTH AND SOUTH THOUGH. OF COURSE...ANY SHIFT NORTH IN THE
PLAINS/MID MISSISSIPPI RIVER VALLEY WARM FRONT WOULD LEAD TO A SHIFT
NORTH IN THE FAVORABLE SHOWER/STORM REGION...AND LIKELY IMPACT AT
LEAST THE SOUTHERN 1/3 OF THE FORECAST AREA. SOMETHING TO WATCH FOR
OVER THE NEXT COUPLE DAYS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY

THE GFS AND ECMWF ARE IN FAVOR ON AMPLIFYING AN UPPER LEVEL RIDGE
OVER THE UPPER MIDWEST/GREAT LAKES REGION TOWARD NEXT WEEKEND...AS
SHORTWAVE ENERGY AND THE UPPER LEVEL JET HELP CARVE OUT A DEEPER
TROUGH OVER THE WEST COAST. THIS WOULD FAVOR DRY CONDITIONS FOR
WED...WHILE A BIT OF UPPER LEVEL ENERGY COULD WORK UNDER THE RIDGE
AND BRING A PCPN THREAT FOR THU. MODELS DIFFER IN ONE AREA
THOUGH...WHICH WOULD HAVE A SIGNIFICANT IMPACT ON THE LOCAL FORECAST
AREA. IN THE 06.00Z GFS...SHORTWAVE ENERGY MOVES UP THE TROUGH INTO
THE NORTHERN PLAINS THU/FRI...WHICH WOULD DRIVE A WARM FRONT UP AND
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY...PUTTING THE FORECAST
AREA IN THE WARM SECTOR. THIS WOULD FAVOR DRY AND WARM CONDITIONS
FOR FRI/SAT. THE 12.05Z EC...HOWEVER...KEEPS THE WARM FRONT TO THE
SOUTH...ACROSS THE MO/MID MISSISSIPPI RIVER VALLEYS...AND THUS THE
LOCAL AREA WOULD HAVE A SCENARIO THAT FAVORS RAIN/STORM
CHANCES...ALONG WITH COOLER CONDITIONS. QUITE A BIT OF VARIABILITY
BETWEEN THE MODELS AND WITHIN THEMSELVES OVER THE PAST SEVERAL
RUNS...WHICH KEEPS FORECAST CONFIDENCE LOW. THAT SAID...THE 06.00Z
EC RUN HAS NOW COME IN...LOOKING MORE LIKE THE GFS FOR THE WEEKEND
IN THAT IT WOULD BRING THE WARM FRONT FARTHER NORTH. AGAIN
THOUGH...WITH CONFIDENCE LOW...WILL MAKE LITTLE IF ANY CHANGES TO
PREVIOUS EXTENDED FORECAST FOR NOW.

&&

.AVIATION...

A TROUGH OF LOW PRESSURE WILL DROP SOUTH INTO THE AREA FOR THIS
AFTERNOON/EVENING. ALOFT...THE AREA WILL BE ON THE CYCLONIC SIDE OF
THE UPPER JET TODAY WITH A COUPLE OF WEAK SHORTWAVES RIPPLING
SOUTHEAST THRU THE FLOW. COOLER TEMPS ALOFT...-16C TO -18C AT
500MB...COMBINED WITH RESIDUAL LOW LEVEL/BOUNDARY LAYER MOISTURE
WILL RESULT IN STEEP LOW/MID LEVEL LAPSE RATES AND CAPE VALUES OF
250-750 J/KG CENTERED ON THE PEAK HEATING TIME OF THE DAY.
CONVERGENCE NEAR THE SFC TROUGH EXPECTED TO TRIGGER SCT -SHRA/TSRA
IN ROUGHLY THE 17Z-01Z TIME FRAME TODAY. GREATER CHANCE OF THIS
ACTIVITY IMPACTING THE TAF SITES IS AT KLSE...CLOSER TO THE EXPECTED
POSITION OF THE SFC TROUGH. DUE TO UNCERTAINTIES OF TIMING...
CONVECTIVE COVERAGE AND ACTUAL TROUGH POSITION...LIMITED CONVECTIVE
MENTION IN TAFS TO VCSH 17Z-00Z FOR NOW. NOT LIKELY TO KNOW FINER
DETAILS OF CONVECTIVE THREAT/CHANCES AT TAF SITES UNTIL 18Z TAF SET.
GIVEN DEEP MIXING TODAY...CIGS EXPECTED TO REMAIN VFR EXCEPT IN ANY
STRONGER -SHRA/TSRA WHERE LOCAL/BRIEF PERIODS OF MVFR CIGS/VSBYS
WOULD OCCUR. INSTABILITY WANES QUICKLY THIS EVENING...WITH VFR
CONDITIONS EXPECTED AFTER SUNSET. SOME POTENTIAL FOR LATE NIGHT/
EARLY MORNING BR AT THE TAF SITES MON MORNING WITH LIGHT WINDS AND
MOSTLY CLEAR SKIES OVER THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, Jun 6, 4:00 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN JUN 6 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. ANY STORMS THAT OCCUR COULD PRODUCE
SMALL HAIL AND GUSTY WINDS...BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OR ALL OF THE AREA
LATE MONDAY THROUGH TUESDAY...AND AGAIN FROM THURSDAY THROUGH
SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY THUNDERSTORMS
FROM LATE MONDAY THROUGH TUESDAY. IT REMAINS TOO EARLY TO DETERMINE
IF SEVERE WEATHER IS POSSIBLE WITH ANY OF THE THUNDERSTORM CHANCES
FROM THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...ANY
REPORTS OF SMALL HAIL OR GUSTY WINDS TODAY...ALONG WITH RAINFALL
AMOUNTS...WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Special weather statement, Jun 6, 11:55 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1255 PM CDT SUN JUN 6 2010

IAZ011-MNZ088-096-WIZ033-041-042-053>055-061900-
ALLAMAKEE-CRAWFORD-HOUSTON-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WINONA-
1255 PM CDT SUN JUN 6 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CROSSE...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  STODDARD BY 100 PM CDT...
  COON VALLEY BY 105 PM CDT...
  VIROQUA BY 125 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

DTJ

The radar

The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Trempealeau

When
June 6, 12:04 PM CST
Where
Trempealeau County, 2.5 mi NNW of Butman Corners
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.111, -91.305

Hail, Vernon

When
June 6, 12:16 PM CST
Where
Vernon County, 4.31 mi NE of Stoddard
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.718, -91.164

Hail, Trempealeau

When
June 6, 3:25 PM CST to 3:29 PM CST
Where
Trempealeau County, 2 mi WSW of Frenchville
Measured
0.88 in hail
Reported by
Public
Coordinates
44.139, -91.358

The public reported the ground covered by nickel to pea size hail and leaves shredded off of plants.

Hail, Trempealeau

When
June 6, 3:29 PM CST
Where
Trempealeau County, 3 mi ENE of Galesville
Measured
1 in hail
Reported by
Public
Coordinates
44.097, -91.294

Hail, La Crosse

When
June 6, 3:55 PM CST
Where
La Crosse County, West Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
43.900, -91.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226268, 226273, 226281, 226288, 226291.